California, 2012High Wind in California, May 2 to 4, 2012
May 2 to 4, 2012 · NWS SGX · 1 event in 1 county or zone
An upper level trough in place over Southern California resulted in gusty surface winds in the mountains and deserts, especially through the passes and canyons. Winds were often sustained over 40 mph and gusting at or above 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough in place over Southern California resulted in gusty surface winds in the mountains and deserts, especially through the passes and canyons. Winds were often sustained over 40 mph and gusting at or above 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 1, 8:00 PM PST, 4 hours earlier.
Area forecast discussion, May 1, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT TUE MAY 1 2012
.SYNOPSIS...
AN UPPER LEVEL TROUGH AND COASTAL EDDY WILL RESULT IN A DEEP MARINE
LAYER THROUGH THURSDAY MORNING. EXTENSIVE CLOUD COVER WILL KEEP THE
DAYS COOL...AND THE NIGHTS AND MORNINGS RATHER DAMP AT TIMES WITH
SCATTERED LIGHT RAINSHOWERS AND DRIZZLE. ONLY PARTIAL CLEARING IS
EXPECTED DURING THE AFTERNOONS. BY FRIDAY...WEAKER ONSHORE FLOW AND
A SHALLOWER MARINE LAYER MAY ALLOW FOR BETTER CLEARING AND SLIGHT
WARMING WHICH COULD LAST INTO THE WEEKEND. BY EARLY NEXT WEEK...
ANOTHER UPPER TROUGH WILL DEVELOP OVER THE WEST...BRINGING COOLER
WEATHER AND MORE CLOUDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NO NKX SOUNDING THIS EVENING OR 12Z WED DUE TO EQUIPMENT PROBLEMS.
LOW CLOUDS REMAINED EXTENSIVE W OF THE MTNS AGAIN THIS EVENING.
BASED ON REMOTE RAWS OBSERVATIONS IN THE MTNS...THE TOPS OF THE
MARINE CLOUDS WERE APPROACHING 5K FT. CLOSER TO THE COAST...ACARS
SOUNDINGS INDICATED THE BASE OF THE MARINE INVERSION WAS NEAR 3400
FT. PIREPS HAVE INDICATED MULTIPLE LAYERS. WINDS WERE GENERALLY
LIGHT...EXCEPT THROUGH SOME OF THE MTN PASSES AND CANYONS...AND OVER
THE DESERTS. THE BANNING PASS AREA WAS PARTICULARLY WINDY WITH GUSTS
REPORTED OVER 50 MPH AT TIMES FROM THE WEST. TEMPS AT 8 PM PDT WERE
HOLDING NEAR 60 DEGREES W OF THE MTNS AND IN THE HIGH DESERT...AND
IN THE 70S IN THE LOWER DESERTS. STRONG ONSHORE SFC PRESSURE
GRADIENTS OF AROUND 12 MBS WERE NOTED TO NV...AND 8 TO 9 MBS TO
THE LOWER DESERTS.
WATER VAPOR IMAGERY SHOWED INDICATIONS OF A TROUGH NEARING 35N/130W
AT 02Z THIS EVENING. THERE WERE A FEW HIGH CLOUDS AHEAD OF IT. THIS
IS MOST LIKELY THE FEATURE MODELS ARE INDICATING WILL LOWER HEIGHTS/
THICKNESS EARLY TOMORROW AND LIFT THE MARINE LAYER FURTHER OVERNIGHT
FOR SOME LIGHT PCPN W OF THE MTNS. HEIGHTS GRADUALLY RECOVER THROUGH
EARLY FRI WITH A CORRESPONDING DECREASE IN THE MARINE LAYER DEPTH.
ONSHORE FLOW CONTINUES HOWEVER...SO WITH A STRENGTHENING AND
LOWERING INVERSION...STRATUS MAY WELL REMAIN PERSISTENT IN SOME INTO
THE WEEKEND. DAYTIME TEMPS WILL LIKELY REMAIN ON THE COOL SIDE DUE
TO THE HEALTHY MARINE INFLUENCE.
LATER IN THE WEEKEND THROUGH EARLY NEXT WEEK...AN UPPER-LEVEL TROUGH
IS FORECAST TO RETROGRADE SW OVER CA FROM THE NORTHERN ROCKIES. THIS
WILL CONTINUE ONSHORE FLOW...AND BRING ADDITIONAL COOLING. THE
COOLER AIR SHOULD LIMIT THE STRENGTH OF THE MARINE INVERSION AND
LIKELY ALLOW MORE SUN EACH DAY. THE TROUGH MAY DEEPEN THE MARINE
LAYER ENOUGH ON MON NIGHT OR TUE FOR SOME LIGHT PCPN...BUT ANY
AMOUNTS WOULD BE QUITE LIGHT.
&&
.AVIATION...
020400Z...COAST/VALLEYS...WIDESPREAD STRATUS WILL CONTINUE THROUGH
WED NIGHT WITH MULTIPLE BKN/OVC LAYERS AND LIMITED AFTERNOON
CLEARING. CIGS WILL BE VARIABLE...GENERALLY 1500-2500 FT MSL THROUGH
17Z WITH LOCAL CIGS BELOW 1000 FT MSL IN -RA MAINLY 10Z-15Z...THEN
CIGS WILL RISE TO MOSTLY 2500-3500 FT MSL AFTER 17Z WED. LOCAL VIS
3-5 MI WILL OCCUR IN LIGHT RAIN/DRIZZLE THROUGH 17Z.
MTNS/DESERTS...COASTAL MTN SLOPES WILL BE OBSCURED IN CLOUDS/FOG
BELOW 5000 FT MSL THROUGH 17Z...WITH AREAS OF -RA. PARTIAL CLEARING
WILL OCCUR WED AFTER 17Z. OTHERWISE...SCT/BKN HIGH CLOUDS ABOVE
15000 FT MSL WILL PREVAIL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, May 1, 5:16 AM PST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
616 AM PDT TUE MAY 1 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-021330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
616 AM PDT TUE MAY 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRENGTHENING ONSHORE FLOW WILL BRING LOCALLY GUSTY WINDS OF 40 TO
50 MPH OVER THE MOUNTAINS AND LOWER DESERTS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
HARRISON
High Wind, Coachella Valley
- When
- May 2, 12:00 AM PST to May 4, 5:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds occurred at the Sky Valley mesonet station from 2230 PST on the 1st through 0200 PST on the 2nd with a peak gust of 73 mph measured around 0000 PST on the 2nd. The station also recorded high winds between 1444 and 1800 PST on the 3rd with a peak gust of 62 mph. During these times, there were several instances of sustained winds over 40 mph. Sporadic gusts 55-60 mph occurred through around 1700 PST on the 4th.
High winds occurred at the Whitewater RAWS between approximately 0100 and 0400 PST on the 2nd with a peak gust of 65 mph. Sustained winds 35-40 mph with gusts in the 50s continued through approximately 0200 PST on the 3rd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012$10 million · EF1 · 49 events
- Heat in Alabama, May 2, 20121 death · 1 event
- Flood and Hail in Wisconsin, May 2 to 7, 2012$3.7 million · 1.25 in hail · 9 events
- Flash Flooding and Hail in Minnesota, May 2 to 3, 2012$452,000 · 2.5 in hail · 38 events
- Flash Flood and Hail in Minnesota, May 2, 2012$896,000 · 1.75 in hail · 15 events
- Hail in Kansas, May 2, 2012$1.1 million · 2.5 in hail · 1 event
- Flash Flooding and Lightning Strikes in Louisiana, May 2, 20121 injured · $147,000 · 5 events
- Tornado and Hail in Pennsylvania, May 2, 2012$90,000 · EF0 · 9 events
- Damaging Winds in North Dakota, May 2, 2012$85,000 · 78 kt wind · 5 events
- Hail and Damaging Wind in New York, May 2, 2012$65,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, May 2 to 3, 20121.75 in hail · 18 events
- Hail in South Dakota, May 2, 20121 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382509.